Canadian Journal of Gastroenterology and Hepatology

Canadian Journal of Gastroenterology and Hepatology / 2010 / Article

Brief Communication | Open Access

Volume 24 |Article ID 481940 | https://doi.org/10.1155/2010/481940

Stephen Sullivan, "Cannabinoid Hyperemesis", Canadian Journal of Gastroenterology and Hepatology, vol. 24, Article ID 481940, 2 pages, 2010. https://doi.org/10.1155/2010/481940

Cannabinoid Hyperemesis

Received13 Sep 2009
Accepted27 Oct 2009

Abstract

Cannabinoid hyperemesis syndrome is characterized by chronic, heavy use of cannabis, recurrent episodes of severe nausea and intractable vomiting, and abdominal pain. Temporary relief of symptoms is achieved by taking a hot bath or shower, and resolution of the problem when cannabis use is stopped. Failure to recognize the syndrome leads to misdiagnoses such as psychogenic vomiting, the cyclic vomiting syndrome, an eating disorder or ‘drug-seeking behaviour’, and may lead to extensive, expensive and unproductive investigations, psychiatric referrals and ineffective treatments. Other than stopping cannabis use, there is no proven treatment. Why a substance known for its antiemetic properties should cause such a syndrome is unknown.

Copyright © 2010 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Order printed copiesOrder
Views525
Downloads455
Citations

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.